Flash Flood, Philadelphia
- When
- August 4, 1:36 PM EST to 1:56 PM EST
- Where
- Philadelphia County, Central Portion
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.008, -75.134 (the zone’s center; the record gives no point)
A thunderstorm with heavy rain dropped around one inch of rain within an hour in Philadelphia. This caused flash flooding along the Frankford Creek.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A thunderstorm with heavy rain dropped around one inch of rain within an hour in Philadelphia. This caused flash flooding along the Frankford Creek. Frankford Creek at Castor Avenue was above its 7 foot flood stage from 236 p.m. through 256 p.m. EDT on the 4th. It crested at 7.54 feet at 246 p.m. EDT. The storm total at the Franklin Institute within Philadelphia was 1.15 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 4, 10:05 AM EST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1105 AM EDT MON AUG 4 2003 QUICK MORNING FCST UPDATE TO ADJUST WINDS SLIGHTLY AND REMOVE MENTION OF LIGHT MORNING WINDS. SHOWERS STARTING TO POP UP OVER MUCH OF FA ALREADY...BUT WILL LEAVE 30/40 PCT POPS AS THEY ARE FOR NOW. MARINE FORECAST WAS UPDATED EARLIER TO PUT UP SMALL CRAFT ADVISORY FOR SEAS OVER THE COASTAL WATERS. SEAS AT BUOY 44009 ARE UP TO 6 FT WITH PERIOD OF 7 TO 8 SEC. OTHERWISE NO CHANGES TO FCST ATTM. AMC ------------------------------------------------------------------ PREVIOUS AFD... IS IT DEJA VU OR DID I GET STUCK IN THE MOVIE GROUND HOG DAY? AS THE LAST FEW DAYS OVERALL PATTERN REMAINS THE SAME...WEST ATLANTIC RIDGE AND GREAT LAKES TROF WITH LITTLE MOVEMENT. TSTM/RW WERE A BIT MORE ACTIVE ON SUN WITH ISOLATED SEVERE AS WELL AS SOME GULLY WASHERS. LEFT OVER BOUNDARIES FROM CURRENT ACTIVITY...SEA BREEZE ALONG WITH DIFFERENTIAL HEATING SHOULD BE ENOUGH TO GENERATE POP CORN TYPE TSTM/RW TODAY. WITH DEEP MOISTURE CONTINUING RAINS MAY BE LOCALLY HEAVY BUT INDIVIDUAL CELLS WILL MOVE TODAY SO WILL NEED TO MONITOR FOR TRAINING/REPEAT ECHOES. THIS PATTERN WILL CONTINUE THROUGH MUCH OF THE COMING WEEK. TEMPS WILL REMAIN FAIRLY CONSTANT AROUND SEASONABLE NORMS WITH HIGH HUMIDITY. FCSTID = 10 MPO 79 69 78 64 / 40 50 50 50 ABE 85 73 82 68 / 40 50 50 50 RDG 85 73 82 68 / 40 50 50 50 PHL 86 75 86 73 / 30 50 50 50 12N 83 73 81 68 / 40 50 50 50 SMQ 85 73 84 70 / 40 50 50 50 TTN 85 73 85 70 / 30 50 50 50 MIV 85 73 85 70 / 30 50 50 50 ACY 81 70 82 73 / 30 50 50 50 ILG 86 73 86 72 / 40 50 50 50 DOV 85 73 86 72 / 30 50 50 50 GED 85 73 86 73 / 30 50 50 50 ESN 85 73 87 72 / 40 50 50 50 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...NONE. ZEV
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-050000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1245 PM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE NEW JERSEY AND DELAWARE COASTLINES. WAVES IN THE SURF ZONE ARE BETWEEN THREE AND SIX FEET. SWIMMERS AND BATHERS SHOULD BE CAREFUL WHEN GOING INTO THE WATER. SWIM CLOSE TO AND OBEY LIFEGUARDS. AVOID SWIMMING OR BATHING IN UNPROTECTED COASTAL WATERS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MPD
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-050000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1235 PM EDT MON AUG 4 2003 ...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS... THE SAME MOIST AND UNSTABLE AIRMASS THAT WAS OVER THE AREA YESTERDAY IS STILL IN PLACE TODAY...AND WILL REMAIN FOR SEVERAL MORE DAYS. THUS WITH DAYTIME HEATING...SHOWERS AND THUNDERSTORMS ARE AGAIN FORMING THIS AFTERNOON OVER MANY INLAND LOCATIONS. THE ONLY PLACE THAT MAY AVOID THE RAIN IS THE IMMEDIATE COASTAL AREA. MANY OF THESE THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS THAT MAY CAUSE LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE...OR PONDING OF WATER ON ROADWAYS. THE HEAVY DOWNPOURS WILL ALSO REDUCE VISIBILITIES OVER A SHORT DISTANCE. IF TRAVELING...BE ALERT FOR CHANGING WEATHER CONDITIONS. REMEMBER...IF FLOODING DOES OCCUR...DO NOT DRIVE OR WALK THROUGH FLOODED AREAS SINCE THE WATER MAY BE DEEPER THAN YOU THINK. A FEW THUNDERSTORMS COULD ALSO PRODUCE DAMAGING WINDS...ALTHOUGH HEAVY RAIN WILL BE MUCH MORE COMMON. ALSO...ANY THUNDERSTORMS IS CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING. IF A THUNDERSTORMS APPROACHES...SEEK SHELTER INDOORS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.ERH.NOAA.GOV/PHI IN SMALL LETTERS. AMC
The Philadelphia radar (KDIX), 62 km away, was scanning. The volume nearest the first event began at 18:37 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333899.